REDFORD B. WILLIAMS JR., M.D.; CARL SHERTER, M.D.
Two similar cases of unresponsive cardiac standstill secondary to toxicity of tricyclic antidepressants are reported. One is a case of deliberate overdose, and the other represents toxicity of therapeutic doses in a patient "pretreated" with a catecholamine depleting agent (guanethidine). Tricyclicamine antidepressants block the uptake of catecholamines by the heart, allowing enzymatic degradation and further catecholamine depletion. This group of antidepressants should therefore be contraindicated in patients receiving drugs that deplete cardiac catecholamines.
Learn more about subscription options.
Register Now for a free account.
WILLIAMS RB, SHERTER C. Cardiac Complications of Tricyclic Antidepressant Therapy. Ann Intern Med. 1971;74:395–398. doi: 10.7326/0003-4819-74-3-395
Download citation file:
Published: Ann Intern Med. 1971;74(3):395-398.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only